Administrative Rules And Procedures to Implement Policy 507.07
Emergency Response to Life-Threatening Asthma or Systemic Allergic Reactions (Anaphylaxis)
Employees of the District are authorized to use the protocol below only after completing required training. Such training will include the following objectives:
1) define life threatening asthma and anaphylaxis, 2) describe the signs and symptoms of life threatening asthma and anaphylaxis, 3) list the steps to be taken in an emergency as outlined in the protocol, 4) demonstrate how to use an EpiPen, 5) demonstrate how to administer a nebulized albuterol treatment, and 6) document pertinent information on an emergency report form.
At least three employees at each elementary school, four employees at the middle schools, and six employees at the high schools as designated by the building principal in the protocol and CPR. Necessary equipment and medication will be procured by the district and distributed to all school buildings annually. The equipment and medication will be inspected and replenished (if need be) by the building principal or designee at least once each semester.
District personnel shall be prepared to and expected to implement the protocol only within school buildings during days when school is in session. District personnel are not required to be prepared to or expected to implement the protocol on field trips or during extracurricular activities.
Life-threatening asthma consists of an acute episode of worsening airflow obstruction. Immediate action and monitoring are necessary.
A systemic allergic reaction (anaphylaxis) is a severe response resulting in cardiovascular collapse (shock) after the injection of an antigen (e.g. bee or other insect sting), ingestion of a food or medication, or exposure to other allergens, such as animal fur, chemical irritants, pollens or molds, among others. The blood pressure falls, the pulse becomes weak, AND DEATH CAN OCCUR. Immediate allergic reactions may require emergency treatment and medications.
LIFE-THREATENING ASTHMA SYMPTOMS:
Any of these symptoms may occur:
- Chest tightness
• Severe shortness of breath
• Retractions (chest or neck “sucked in”)
• Cyanosis (lips and nail beds exhibit a grayish or bluish color)
• Change in mental status, such as agitation, anxiety, or lethargy
• A hunched-over position
• Breathlessness causing speech in one-to-two word phrases or compete inability to speak
ANAPHYLACTIC SYMPTOMS OF BODY SYSTEM:
Any of three symptoms may occur within seconds. The more immediate the reactions, the more severe the reaction may become. Any of the symptoms present requires several hours of monitoring.
- Skin: warmth, itching, and/or tingling of underarms/groin, flushing, hives
• Abdominal: pain, nausea and vomiting, diarrhea
• Oral/Respiratory: sneezing, swelling of face (lips, mouth, tongue, throat), lump or tightness in the throat, hoarseness, difficulty inhaling, shortness of breath, decrease in peak flow meter reading, wheezing reaction.
• Cardiovascular: headache, low blood pressure (shock), lightheadedness, fainting, loss of consciousness, rapid heart rate, ventricular fibrillation (no pulse)
• Mental status: apprehension, anxiety, restlessness, irritability
- CALL 911
2. Summon school nurse if available or designated trained building staff
3. Check airway patency, breathing, respiratory rate, and pulse
4. Administer medications (EpiPen and albuterol) per standing order
5. Determine cause as quickly as possible
6. Monitor vitals signs (pulse, respiration, etc.)
7. Contact parents immediately and physician as soon as possible
8. Any individual treated for symptoms with epinephrine at school will be transferred to medical facility.
STANDING ORDERS FOR RESPONSE TO LIFE-THREATENING ASTHMA OR ANAPHYLAXIS:
- Administer an IM EpiPen-jr. for a child less than 50 pounds or an adult Epipen for any individual over 50 pounds.
• Follow with nebulized albuterol (premised) while awaiting EMS. If not better, a second treatment of nebulized albuterol may be administered.
• Administer CPR if indicated.
Student Self-Management of Asthma, Anaphylaxis, and/or Diabetes
Students with asthma, anaphylaxis or diabetes will be permitted to self-manage such medical conditions upon:
- written request of the student’s parent or guardian;
- authorization of the student’s physician or, for asthma and anaphylaxis, a health care professional who prescribed the medication for treatment of the student’s condition;
- receipt of a signed no liability statement from the parent or guardian; and
- development of an asthma or anaphylaxis or a diabetes medical management plan for the student.
Students with such a medical management plan may possess the necessary medication to manage their medical condition upon the conditions established in the plan and not be subject to discipline for such possession. Provided that, if the student uses or allows the medication to be used for any reason other than as prescribed or as provided in the plan or possesses the medication other than as provided in the plan the student shall be subject to discipline in accordance with the student conduct and drug-free school policies.
Revised: April 10, 2006
Revised: April 10, 2017